News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pediatrics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pediatrics Answers List

Forum Name: Pediatric Topics

Question: Improper Use of Antibiotics


 Infoseeker - Tue Jul 26, 2005 7:33 pm

My family and I recently went on a cruise and, during the trip, my 15 year old son started having stomach pains. I attributed it to the change in schedule and eating rich foods which typically occur during vacation. His stomach was really starting to bother him, however, so I decided to take him to the medical facility on the ship just to ease his mind (he occasionally experiences anxiety). The doctor diagnosed the condition as indigestion and advised my son to stay away from rich foods. The doctor also prescribed a 5 day course of antibiotics (Septra). I was a little wary about giving my son antibiotics for this type of stomach problem, but when my son continued to complain as the evening went on, I went ahead and gave him one pill of the Septra. Shortly after giving him this pill, his stomach became even more upset. I became concerned that the Septra had upset his stomach even more, so I just stopped giving him anymore of the antibiotic (so, in total, he had one Septra pill). I thought we should just see if his stomach returns to normal on its own as he watches his diet. Now, however, I am concerned that, by not finishing the entire prescription of antibiotics, I have made any bacteria that he has resistant to Septra and that this will make it more difficult for him to overcome any infections in the future. He has not overused antibiotics in the past as I don't recall him being on antibiotics for the last several years (as an infant, he took antibiotics for occasional ear infections). I know that just giving him the one pill of Septra was not a proper use of antibiotics, but how likely is it that this will cause problems? Thanks.
 Michele P, RN - Wed Jul 27, 2005 7:15 pm

One dose of an antibiotic for a person that is not normally on antibiotics should not cause a problem. Normally if you take antibiotics on a regular basis or switch from type to type continually, that is where the problem that you are speaking of comes in. You can ask an infectious disease doctor - or better yet, your son's pediatrician, but in my prior history with dealing with patients on antibiotics, 1 dose normally would have no long term effects.

Best of luck :)
 Infoseeker - Wed Jul 27, 2005 8:03 pm

Thanks for your response.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here